Alert archive / Washington / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 42, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 20, 2012, 2:47 PM PDT for Okanogan County, Washington. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2012, 2:47 PM PDT (21:47 UTC)
- Expired
- Jul 20, 2012, 3:45 PM PDT
- In force
- 58 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Okanogan County, WA
The radar
The Spokane radar (KOTX), 172 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:00 PM PDT | TSTM WND DMG | Omak, WA | TREES REPORTED DOWN ON W. RIDGE DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:38 AM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2619 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748 WUUS56 KOTX 202147 SVROTX WAC047-202245- /O.NEW.KOTX.SV.W.0042.120720T2147Z-120720T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 247 PM PDT FRI JUL 20 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON... THIS INCLUDES THE CITY OF OMAK... * UNTIL 345 PM PDT * AT 242 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR OMAK... AND MOVING NORTH AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OMAK...RIVERSIDE AND CONCONULLY PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE EXTREMELY HEAVY RAINFALL. IF DRIVING THROUGH THE STORM REDUCE YOUR SPEED TO LOWER THE RISK OF HYDROPLANING. ALSO BE PREPARED FOR PONDING OF WATER IN LOW LYING AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT FRIDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN WASHINGTON. && LAT...LON 4863 11981 4865 11938 4830 11934 4832 11958 TIME...MOT...LOC 2147Z 172DEG 15KT 4839 11950 $$ RFOX.RFOX
1 follow-up statement
662 WWUS56 KOTX 202233 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 333 PM PDT FRI JUL 20 2012 WAC047-202245- /O.CON.KOTX.SV.W.0042.000000T0000Z-120720T2245Z/ OKANOGAN WA- 333 PM PDT FRI JUL 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR CENTRAL OKANOGAN COUNTY... AT 329 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR RIVERSIDE...OR 11 MILES NORTH OF OMAK...MOVING NORTH AT 15 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS NORTHWEST OF OMAK. WIND DAMAGE HAS BEEN REPORTED WITH TREES DOWN AND NEAR QUARTER SIZE HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT FRIDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN WASHINGTON. && LAT...LON 4837 11948 4862 11976 4865 11938 4831 11934 TIME...MOT...LOC 2232Z 172DEG 15KT 4858 11954 $$ RFOX.RFOX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:27 PM PDT, 20 minutes earlier.
Area forecast discussion, Jul 20, 2:27 PM PDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
227 PM PDT Fri Jul 20 2012
.SYNOPSIS...
Expect strong thunderstorms to continue this afternoon and into
the evening. Some of the storms could be severe and produce large
hail...damaging winds...and very heavy rains. By Saturday the
weather will dry out for most locations through the weekend.
Another upper level low will cross the region Sunday night through
Tuesday and result in a chance of showers and possible
thunderstorms locations north of highway 2. The low will exit by
Tuesday afternoon with dry and seasonably warm weather to follow.
&&
.DISCUSSION...
Tonight through Monday...The closed low will continue to track
north and east out of region this evening. This will keep showers
and thunderstorms going through 2300 north and east of a line from
the north Cascades south the about St Maries ID. These storms will
most likely be strong with heavy rain...gusty outflows winds and
moderate to large hail. After midnight the low pressure system
responsible for these storms will move into BC. Some lingering
showers will be possible through the night but are expected to be light.
Beginning Saturday the region will come under the influence of a
much deep upper level low. The models are coming into agreement on
tracking this system from just off the BC coast on Saturday and
ejecting it east into central Montana by Tuesday.
Saturday through Sunday, much drier air will move into the region
and will result in dry conditions with temperatures near seasonal
normals.
Sunday night through Tuesday the low will move into the region.
This low will tap into both some Pacific moisture and monsoon
moisture moving up from the south. With increased mid and upper
level moisture the atmosphere will destabilize and support showers
and thunderstorms. This convection should be focused mainly along
the higher terrain of the Idaho Panhandle and northeast mountains.
General troughiness or even split flow will follow Wednesday
through Friday. A few mountain showers or even a thunderstorm or
two may be possible, but confidence is not high at this time. /Tobin
&&
.AVIATION...
18Z TAFS: The lull in the convection will be short lived as the
thunderstorm threat increases after 20z. A vigorous upper level
disturbance will push into the region from the southwest and ignite
convection...starting in the KEAT...KMWH and KLWS area and pushing
northeast through the afternoon. There is the potential for strong
to severe storms with gusty winds...heavy rain and hail for a 1-2 hr
period at each of the TAF sites. The convection will decrease after
00z and linger in the northern and Panhandle mountains through
03z. Conditions will stabilize in the wake of the storms...leaving
VFR conditions and lighter winds through the night. /rfox
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 58 80 58 84 57 73 / 60 0 0 0 20 10
Coeur d'Alene 57 78 54 83 57 72 / 80 0 0 0 20 10
Pullman 53 80 51 82 54 74 / 60 0 0 10 20 10
Lewiston 63 90 62 91 63 83 / 60 0 0 10 20 10
Colville 57 82 54 86 56 76 / 80 10 0 10 20 20
Sandpoint 56 77 50 83 54 70 / 80 10 0 10 30 20
Kellogg 57 78 54 85 55 70 / 80 10 0 10 30 20
Moses Lake 59 84 57 86 57 80 / 50 0 0 0 10 10
Wenatchee 62 85 61 83 60 80 / 60 0 0 10 10 10
Omak 58 83 56 84 57 77 / 70 0 0 10 20 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 11 PM PDT this evening for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
Northern Panhandle.
SEVERE THUNDERStorm Watch until 8 PM PDT this evening for
Central Panhandle Mountains-Coeur d'Alene Area-Idaho
Palouse-Lewis and Southern Nez Perce Counties-Lewiston Area-
Northern Panhandle.
WA...Flash Flood Watch until 11 PM PDT this evening for Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
Upper Columbia Basin-Waterville Plateau.
SEVERE THUNDERStorm Watch until 8 PM PDT this evening for East
Slopes Northern Cascades-Lower Garfield and Asotin Counties-
Moses Lake Area-Northeast Blue Mountains-Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
Upper Columbia Basin-Washington Palouse-Waterville Plateau-
Wenatchee Area.
Flash Flood Watch until 5 PM PDT this afternoon for East Slopes
Northern Cascades-Wenatchee Area.
&&Hazardous weather outlook, Jul 20, 5:49 AM PDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 549 AM PDT FRI JUL 20 2012 IDZ001>004-026-027-WAZ031>038-041>044-211300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 549 AM PDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL LIFT THROUGH THE REGION TODAY LEADING TO A GOOD CHANCE FOR THUNDERSTORMS REGION-WIDE. SOME STORMS BETWEEN NOON AND 7PM WILL BE STRONG TO SEVERE CAPABLE OF DAMAGING WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 20, 1:02 PM PDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
102 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL SW LAPWAI 46.40N 116.81W
07/20/2012 E1.50 INCH NEZ PERCE ID TRAINED SPOTTER
VALLEY GAS IN LAPWAI REPORTED SLIGHTLY LARGER THAN PING
PONG BALL SIZE HAIL.
&&
RFLIEHMALocal storm report, Jul 20, 1:05 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
105 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL 1 NNE LAPWAI 46.42N 116.79W
07/20/2012 E1.50 INCH NEZ PERCE ID TRAINED SPOTTER
NEZ PERCE TRIBAL POLICE REPORTED PING PONG BALL SIZE
HAIL.
&&
RFLIEHMALocal storm report, Jul 20, 1:16 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
116 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL WNW JULIAETTA 46.58N 116.71W
07/20/2012 E1.75 INCH LATAH ID TRAINED SPOTTER
SPOTTER LA 34 SLIGHTLY LARGER THAN GOLF BALL SIZE HAIL.
&&
RFLIEHMALocal storm report, Jul 20, 1:26 PM PDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
126 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL KENDRICK 46.61N 116.65W
07/20/2012 E1.00 INCH LATAH ID PUBLIC
PUBLIC REPORTED HAIL.
&&
RFLIEHMASpecial weather statement, Jul 20, 2:33 PM PDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 233 PM PDT FRI JUL 20 2012 WAZ042-043-202230- OKANOGAN WA- 233 PM PDT FRI JUL 20 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON UNTIL 330 PM PDT AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR OKANOGAN..MOVING NORTHWEST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... CONCONULLY... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4865 12002 4879 11953 4830 11931 4823 11961 TIME...MOT...LOC 2133Z 153DEG 20KT 4838 11956 RFOX.RFOX
Local storm report, Jul 20, 2:40 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
240 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD MOSES LAKE 47.12N 119.29W
07/20/2012 GRANT WA PUBLIC
FLOODING WAS REPORTED AND QUARTER SIZE HAIL.
0135 PM HAIL 3 W MOSES LAKE 47.12N 119.35W
07/20/2012 E1.75 INCH GRANT WA PUBLIC
&&
RFLIEHMAThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:26 AM PDT | Special Weather Statement | OTX | Okanogan | 49 min |
| Jul 20, 1:09 AM PDT | Special Weather Statement | OTX | Okanogan | 51 min |
| Jul 20, 1:10 AM PDT | Areal Flood Advisory | OTX | Okanogan | 4 hr |
| Jul 20, 11:34 AM PDT | Special Weather Statement | OTX | 56 min | |
| Jul 20, 12:17 PM PDT | Flash Flood Warning | OTX | Asotin | 28 min |
| Jul 20, 12:19 PM PDT | Special Weather Statement | OTX | Asotin | 41 min |
| Jul 20, 12:39 PM PDT | Severe Thunderstorm Warning | OTX | Asotin | 51 min |
| Jul 20, 12:59 PM PDT | Severe Thunderstorm Warning | OTX | Grant | 46 min |
| Jul 20, 1:04 PM PDT | Areal Flood Advisory | OTX | Asotin | 4 hr |
| Jul 20, 1:15 PM PDT | Flash Flood Warning | OTX | Grant | 60 min |
| Jul 20, 1:15 PM PDT | Severe Thunderstorm Warning | OTX | Grant | 60 min |
| Jul 20, 1:46 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Grant | 44 min |
| Jul 20, 2:08 PM PDT | Areal Flood Advisory | OTX | Grant | 3 hr |
| Jul 20, 2:22 PM PDT | Flash Flood Warning | OTX | Okanogan | 83 min |
| Jul 20, 2:29 PM PDT | Severe Thunderstorm Warning | OTX | Garfield, Whitman | 46 min |
| Jul 20, 2:33 PM PDT | Special Weather Statement | OTX | Okanogan | 57 min |
| Jul 20, 2:34 PM PDT | Flash Flood Warning | OTX | Okanogan | 86 min |
| Jul 20, 3:17 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Grant, Lincoln, Okanogan, Spokane, Stevens | 43 min |
| Jul 20, 3:18 PM PDT | Areal Flood Advisory | OTX | Whitman | 117 min |
| Jul 20, 3:20 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane, Whitman | 40 min |
| Jul 20, 3:27 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Okanogan | 34 min |
| Jul 20, 3:35 PM PDT | Areal Flood Warning | OTX | Pend Oreille | 4 hr |
| Jul 20, 3:37 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 53 min |
| Jul 20, 3:47 PM PDT | Flash Flood Warning | OTX | Ferry, Okanogan | 88 min |
| Jul 20, 4:22 PM PDT | Special Weather Statement | OTX | Ferry | 38 min |
| Jul 20, 4:30 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Okanogan | 30 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.